Virginia, 2019

Damaging Winds in Virginia, August 13, 2019

August 13, 2019 · NWS RNK · 14 events in 6 counties and zones

A large complex of thunderstorms entered from the Ohio Valley into southwest and southern Virginia by the early to mid-afternoon. High instability in a very moist air mass, as well as residual outflow boundaries from early morning convection, allowed for numerous severe thunderstorms to develop, which produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large complex of thunderstorms entered from the Ohio Valley into southwest and southern Virginia by the early to mid-afternoon. High instability in a very moist air mass, as well as residual outflow boundaries from early morning convection, allowed for numerous severe thunderstorms to develop, which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 11:31 AM EST, 42 minutes earlier.

Area forecast discussion, Aug 13, 11:31 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1231 PM EDT Tue Aug 13 2019

.SYNOPSIS...
A cold front will approach from the northwest late this
afternoon preceded by bands of strong to severe thunderstorms
into this evening. The front should slide through the region
late tonight and Wednesday, and to the southeast by Thursday,
trending drier for the end of the week.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM EDT Tuesday...

Weakening complex of convection continues to work across
northern sections with residual mid level wave from last night.
Expect these showers to continue heading east mainly north of
Highway 460 with perhaps a trailing band back to the southwest
that will slide into southwest sections of the area over the
next hour or two. This well in advance of another upstream area
of deeper convection across Kentucky associated with another
wave along the actual cold front in the Midwest. This will
result in a bit more uncertain scenario for severe storms in
the wake of the first complex this morning as this feature will
spread clouds across the north/east while perhaps leaving the
south/southwest with more sunshine/heating. However appears may
see either the tail of the current shower cluster strengthen
through early afternoon across the southwest or have upstream
coverage unzip east across the south where near the old outflow
and where guidance indicates better instability later. This
also likely aided by differential heating but perhaps offset by
increasing westerly flow in wake of the initial impulse that
will eventually back southwest across the south ahead of the
next wave.

Latest HREF remains quite aggressive in having widespread
coverage with two areas of deeper convection, while the HRRR
tends to shunt better coverage along the NC/VA border and into
the east later in the day. This seems most likely with perhaps
less coverage late morning into mid afternoon before better
redevelopment occurs which may not happen until late. Thus have
adjusted pops to reflect exodus of the showers to the north by
midday, followed by a short lull and then higher pops south/east
mid/late afternoon. Highs tricky espcly north in just how much
heating will occur and over the south in where the edge of the
debris cloud shield will stall or mix out. Still expect enough
downslope and afternoon heating to support around 90 south while
appears 80s elsewhere except possibly remaining in the 70s far
north/northwest.

Previous discussion as of 800 AM EDT Tuesday...

Anticipating an active day. Vigorous upstream short wave has
resulted in an MCS over the Ohio Valley. This feature is
forecast to move downstream and through the forecast area today.
Outflow is expected to reach the WV/VA border before noon, then
progress southeast and through the forecast area this
afternoon. Think ongoing showers ahead of this system will do
little to stabilize the airmass. A considerable amount of low
level pooling of dewpoints has already taken place with readings
in the lower to mid 70s. This suggest it will not take much
heating to increase the CAPE, so even if the considerable cloud
cover persists, CAPE values should easily climb into the
1000-2000 j/kg range, and MLCAPE may eclipse 2500 j/kg across
the Piedmont where there is greater opportunity for sunshine.

There are a multitude of concerns this afternoon. Strong to
severe storms are forecast, but I think we may be dealing with
multifaceted storm threats. In addition to damaging wind, there
is also the potential for supercells and isolated tornadoes, and
I would not rule out an isolated flash flood threat as well
(confidence in the FF threat the lowest of the three). Forecast
wind profiles suggest potential for both organized linear deep
convection in addition to supercells. 0-3km SRH values of close
to 200 m2/s2 are forecast in addition to the potential for the
south end the outflow boundary to curve back to the west along
its southern periphery, providing an additional focus for
boundary following storms.

Timing of the strongest activity, in addition to the greatest
coverage, favors the afternoon, although a shower is possible at
just about any time during the day (including the morning) due
to the persistent isentropic lift ahead of the short wave.
Hourly temperature forecast throughout the day at any give time
will be a challenge. Expectation is for highs to reach
well into the 80s and possibly lower 90s if there is enough
solar insolation. Attm think best chance for temperatures to
reach the lower 90s will be across the NC Piedmont, but may fall
shy of 90 in VA where more cloud cover exists and under 85
across WV and the VA/NC highlands.

For tonight, lingering showers may exist along a cold front that
is forecast to sink southeast and through the forecast area. (a
feature that lags today's thunderstorm outflow driven deep
convection). Depending on how the daytime prefrontal deep
convection crosses the forecast area, there may be some
lingering thunderstorm activity over eastern TN and into western
NC where the daytime outflow, which crosses the Virginias, trails
back to the west toward the actual surface cold front.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 330 AM EDT Tuesday...

The main low pressure center will be off the New England coast
Wednesday morning with cold front trailing southwest into the
region. Waves of low pressure will develop and ride along the
frontal boundary Wednesday into Thursday. This will result in
unsettled weather with scattered showers and thunderstorms.
Eastern portions of the forecast area will have the best chance for
convection Wednesday afternoon into Wednesday evening. SPC Day Two
Convective outlook keep our area in general thunderstorms. High
temperatures Wednesday will range from the mid 70s in the mountains
to the lower 90s in the piedmont.

Scattered convection Wednesday evening will taper off Wednesday
night. Areas of fog will develop overnight into Thursday morning.
Low temperatures Wednesday night will vary from the upper 50s in the
mountains to near 70 degrees in the piedmont.

The chance for showers and thunderstorms will decrease on Thursday
as high pressure builds eastward from the Ohio River Valley.
Isolated to scattered storms may be possible Thursday afternoon
mainly in the east. High temperatures Thursday will be slightly
cooler than Wednesday with readings from mid 70s in the west to the
upper 80s in the east. An isolated shower id possible in the east
Thursday night, however most locations will remain dry. Low
temperatures Thursday night will generally be from the upper 50s in
the west to the upper 60s in the east.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 330 PM EDT Monday...

The upper level pattern flattens and becomes more zonal during
Friday. Although high pressure crosses over the Mid Atlantic by
Saturday, the models still hint at diurnal convection popping up
during the afternoon along and east of the Blue Ridge. Thus, the
previous forecast portraying a low chance of showers and
thunderstorms for Saturday was maintained. Upper level ridging will
ensue overhead later this weekend as a shortwave trough crosses the
Great Lakes. A cold front associated with this trough should
approach the Appalachian Mountains by Sunday afternoon and pass
overhead during Monday, which will increase the chance of showers
and thunderstorms.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 1225 PM EDT Tuesday...

Tail of the residual outflow from complex that has passed to
the east and weakened will continue to settle south across
southern/southwest sections this afternoon. Added bands/clusters
of showers/storms will likely develop along this boundary and
intensify as they push east/southeast toward northern NC and
Southside VA through late in the day. These storms will be
capable of producing periods of IFR or worse including strong
winds espcly from south of KBLF to KDAN and points south into
early this evening. More uncertainty exists north of this
outflow where have seen things contaminated a bit due to
clouds/showers. Still appears more showers/storms possible
elsewhere espcly mountains near KBLF, but overall mainly
isolated to widely scattered given less instability. Thus will
keep either a vicinity or short TEMPO group in locations over
the north with worst conditions around KDAN including cigs/vsbys
and winds in and near tsra.

Expecting convection to settle to the south this evening leaving
considerable cloudiness between the exiting storms and the
upstream cold front that will only sag toward the region late
tonight. Appears may still see some showers western mountains
overnight with more spotty nature elsewhere where fog/stratus
may fill in overnight. Latest guidance supports more LIFR/IFR
nature cigs/vsbys west espcly KBLF per upslope flow as well as
fog/stratus in the valleys including spots in the east pending
earlier shower coverage.

Fog and stratus may linger in spots through mid or late morning
espcly KBLF with improving conditions to VFR elsewhere. The
cold front should edge through the region during Wednesday with
additional sub-VFR possible in showers through Wednesday
evening. However appears may see enough downsloping drying to
support less showers and periods of VFR east of the Blue Ridge
in the afternoon.

Winds mainly west to southwest at 5-15 kts including higher gusts
espcly near storms, becoming light overnight, then west to
northwest around 10 kts on Wednesday.

.Extended Aviation Discussion...

Some improvement in flying conditions likely on Thursday as the
front pushes to the east of the area but still appears that
periods of MVFR could occur Thursday afternoon where residual
showers are possible. Weak high pressure building in behind the
front should finally bring more in the way of VFR Friday into
Saturday. Otrw fog again possible during the late night/early
morning hours for KBCB and KLWB from Wednesday night into early
Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...KK
LONG TERM...PW
AVIATION...JH/PM
Hazardous weather outlook, Aug 13, 9:14 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
1014 AM EDT Tue Aug 13 2019

VAZ007-009>014-017-018-022-023-033>035-WVZ042-141415-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig-
Roanoke-Botetourt-Franklin-Bedford-Amherst-Mercer-
1014 AM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are expected through early
this evening. An isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ019-020-024-WVZ043-044-507-508-141415-
Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1014 AM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered strong to isolated severe thunderstorms are expected
through this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015-016-032-043>047-058-059-141415-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
1014 AM EDT Tue Aug 13 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous strong to severe thunderstorms are expected
this afternoon into this evening. Isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 13, 11:57 AM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Tue Aug 13 2019

VAZ009-010-012-015-131745-
Grayson-Bland-Wythe-Smyth-
1257 PM EDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SMYTH, FAR SOUTHWEST
BLAND AND WESTERN WYTHE COUNTIES...

At 1256 PM EDT, a strong thunderstorm was located over Marion
Wytheville, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wytheville...
Marion...
Rural Retreat...
Ceres...
and Mount Rogers National Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3702 8143 3702 8098 3681 8103 3681 8104
      3679 8103 3673 8105 3681 8153
TIME...MOT...LOC 1656Z 283DEG 22KT 3692 8137

Loconto

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wythe

When
August 13, 12:13 PM EST
Where
Wythe County, 2.07 mi N of Cedar Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.860, -81.280

Several tree limbs were blown down by severe thunderstorm winds and were blocking the road near the intersection of Cedar Springs Road and Rural Retreat Road. Another tree was blown down on Ridge Avenue.

Thunderstorm Wind, Wythe

When
August 13, 12:44 PM EST
Where
Wythe County, 0.55 mi W of Ivanhoe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.830, -80.960

One tree blown down by severe thunderstorm winds on Rakestown Road.

Thunderstorm Wind, Wythe

When
August 13, 12:45 PM EST
Where
Wythe County, 1.8 mi WNW of Austinville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.860, -80.930

One tree blown down by severe thunderstorm winds at the intersection of Fincastle Road and Austinville Road.

Thunderstorm Wind, Carroll

When
August 13, 12:53 PM EST
Where
Carroll County, 3.39 mi ENE of Byllesby
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.790, -80.870

Thunderstorm Wind, Henry

When
August 13, 1:10 PM EST
Where
Henry County, 2.16 mi NE of Stones Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.770, -80.050

A tree was blown down by severe thunderstorm winds on Blue Ridge Yacht Club Road.

Thunderstorm Wind, Henry

When
August 13, 1:23 PM EST to 1:24 PM EST
Where
Henry County, 1.84 mi ESE of Figsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.767, -79.821

A few trees were blown down by severe thunderstorm wind gusts along Dyers Store Road in the Figsboro area of Henry County.

Thunderstorm Wind, Henry

When
August 13, 1:34 PM EST
Where
Henry County, 3.09 mi WNW of Leatherwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.750, -79.800

A large tree was blown down by severe thunderstorm wind gusts and was blocking part of Dyers Store Road.

Thunderstorm Wind, Pittsylvania

When
August 13, 1:48 PM EST
Where
Pittsylvania County, 1.49 mi SSW of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.930, -79.380

One tree was blown down by severe thunderstorm winds near State Route 40.

Thunderstorm Wind, Pittsylvania

When
August 13, 1:48 PM EST to 1:54 PM EST
Where
Pittsylvania County, 1.04 mi E of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.949, -79.351

Several trees were blown down by severe thunderstorm winds just east of Gretna. One tree fell on a vehicle and another fell on power lines.

Thunderstorm Wind, Pittsylvania

When
August 13, 2:00 PM EST
Where
Pittsylvania County, 2.66 mi NW of New Design
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.660, -79.430

Severe thunderstorm winds downed a few power lines.

Thunderstorm Wind, Pittsylvania

When
August 13, 2:08 PM EST
Where
Pittsylvania County, 2.07 mi N of Java
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.860, -79.230

A tree was blown down on power lines by severe thunderstorm winds. The tree subsequently caught on fire.

Thunderstorm Wind, Patrick

When
August 13, 2:11 PM EST
Where
Patrick County, 5.77 mi SSW of Critz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.550, -80.180

One tree blew down onto power lines by severe thunderstorm winds near Moorefield Store Road.

Thunderstorm Wind, Halifax

When
August 13, 2:32 PM EST
Where
Halifax County, 2.95 mi SE of Barksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.585, -79.140

Multiple trees were blown down by severe thunderstorm winds at the intersection of U.S. 360 and Route 119.

Thunderstorm Wind, Halifax

When
August 13, 2:35 PM EST
Where
Halifax County, 4.87 mi S of Barksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.550, -79.160

One large tree was blown down by severe thunderstorm winds on Pointer Road in southwest Halifax County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848574, 848576, 848577, 848578, 848579, 848585, 848583, 848588, 848591, 848596, 848594, 848712, 848599, 848601.